Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Huntsville, AL

July 6, 2004Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 6, 2004, 6:54 PM CDT for Jackson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 6:54 PM CDT (23:54 UTC)
Expired
Jul 6, 2004, 9:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 062357
FFWHUN
ALC071-070200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 PM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 900 PM CDT

* AT 654 PM CDT...RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL ACROSS THE SOUTHERN HALF OF JACKSON COUNTY. RADAR ESTIMATES 
INDICATE THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN FROM 
HOLLYWOOD TO NORTH OF SCOTTSBORO THIS AFTERNOON. IN ADDITION...HEAVY 
RAIN HAS ALSO FALLEN ACROSS THE FAR NORTHERN SECTION OF THE COUNTY 
FROM SWAIM TO ESTILLFORK TO HYTOP. IN ADDITION...ANOTHER LINE OF 
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE INTO JACKSON 
COUNTY FROM THE WEST BY 730 PM.

* SOME LOCATIONS AFFECTED INCLUDE THROUGH 9 PM INCLUDE...
  HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE...STEVENSON AND
  WOODVILLE

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3499 8585 3486 8562 3461 8586 3454 8597
      3461 8610 3461 8632 3500 8631

$$ 

15/CBD
1 follow-up statement
000 
WGUS74 KHUN 070110
FFSHUN
ALC071-070200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CDT TUE JUL 6 2004

...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 900 PM
CDT...

AT 808 PM CDT...RADAR INDICATED VERY HEAVY RAIN CONTINUING ACROSS 
THE EASTERN HALF OF JACKSON COUNTY. RADAR ESTIMATES INDICATE THAT UP 
TO 4 INCHES OF RAIN HAS ALREADY FALLEN THIS AFTERNOON AND EVENING 
ACROSS SOUTHERN SECTIONS OF JACKSON COUNTY WITH UP TO 2 INCHES 
ACROSS NORTHWEST JACKSON COUNTY. ADDITIONAL HEAVY RAINFALL THROUGH 9 
PM WILL LIKELY CAUSE ADDITIONAL RUNOFF AND FLASH FLOODING THIS 
EVENING.

SOME LOCATIONS AFFECTED THROUGH 900 PM CDT INCLUDE...
BRIDGEPORT...HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE AND
STEVENSON...AND SURROUNDING AREAS.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN 
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER 
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER 
GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3499 8583 3499 8562 3489 8559 3459 8586
      3455 8607 3461 8618 3499 8627

$$ 

15/CBD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:33 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT TUE JUL 6 2004

.DISCUSSION...
CONVECTION HAS BEEN FIRING AROUND THE COUNTY WARNING AREA...WITH
SOME SEVERE REPORTS NOTED THUS FAR OVER SOUTHERN DEKALB COUNTY...
AND OTHER REPORTS OVER CENTRAL AL...EASTERN TN...AND NORTHERN MS.
VISIBLE SATELLITE IMAGERY INDICATED THE REMAINS OF A THUNDERSTORM
COMPLEX NOW OVER N/CENTRAL ALABAMA...WITH ITS MID/HIGH CLOUDS ABOUT
DISSIPATED. THE CUMULUS FIELD WEST OF IT WAS INCREASING FROM WEST TO
EAST...TO MSL AS OF DISCUSSION TIME. THAT DISTURBANCE...AND SOME
OTHERS NEAR MEM AND SE ARKANSAS WERE MOVING TOWARD THIS WAY IN A
PREVAILING UPPER LEVEL FLOW. AT THE SURFACE...WARM TO HOT TEMPS
RULED WITH AIR TEMPS AOA 90 AND HEAT INDICES IN THE UPPER 90S.

SHORTER TERM...THIS SEASONALLY WARM TO HOT WEATHER SHOULD CONTINUE
FOR MUCH OF THE SE UNITED STATES FOR THE FORESEEABLE FUTURE. WEAK...
BROAD SURFACE HIGH PRESSURE OVER THE GULF COAST IS FORECAST TO
REMAIN THROUGH THUR. IT WILL CONTINUE A SW FLOW ACROSS THE REGION.
TYPICAL SUMMER DEWPOINTS IN THE LOWER 70S...PLUS INTERACTION WITH
PASSING UPPER DISTURBANCES KEEPS A CHANCE OF CONVECTION GOING THRU
WED. IN ADDITION...THE PROXIMITY OF A WEAK COLD FRONT NEARING THE
AREA WILL CONTINUE THE CHANCES OF CONVECTION DURING THUR.

FOR THE LONGER TERM...EXTENDED MODEL GUIDANCE FOR THE MOST LOOKS
REASONABLY SIMILAR FOR THE REST OF THE WORKWEEK...THEN DIVERGES OVER
THE WEEKEND AND EARLY NEXT WEEK. DIFFERENCES APPEAR TO MAINLY IN HOW
THE NORTHERN STREAM IN HANDLES TIMING OF SYSTEMS COMING OFF OF THE
WEST PACIFIC. THOSE EFFECTS HOWEVER SHOULD REMAIN NORTH OF THIS
REGION AT LEAST UNTIL EARLY NEXT WEEK. GFS MODEL ENSEMBLES SUGGEST
UPPER RIDGING WILL REMAIN OVER THE SE UNITED STATES...BUT IS FORECAST
TO WEAKEN AND RETROGRADE TO THE 4-CORNERS REGION FOR EARLY NEXT WORK
WEEK. A LOOK AT GFS PRECIP OUTPUT...ALONG WITH LIFTED INDEXES AND K
INDEXES SUGGEST A DRY WEEKEND FOR THE TENNESSEE VALLEY. WITH TYPICAL
HIGH DEWPOINTS AND TEMPS...CANNOT ENTIRELY RULE OUT AN ISOLATED STORM
DURING THIS PERIOD.

MANY THANKS TO SURROUNDING OFFICES FOR COORDINATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  87  69  89 /  40  40  30  30
SHOALS        71  87  69  89 /  40  40  30  30
CULLMAN       71  88  69  89 /  40  40  30  30
FAYETTEVILLE  70  87  68  88 /  40  40  30  30
FT PAYNE      69  87  67  88 /  40  40  30  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

RSB
Hazardous weather outlook, Jul 6, 12:40 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT TUE JUL 6 2004

ALZ001>010-016-TNZ076-096-097-071000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1240 PM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT
DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.
DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS
THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR
SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM.

IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS
AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90
DEGREES AND HIGH HUMIDITIES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO
VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN
THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD
PRODUCE DAMAGING STRAIGHT LINE WINDS.

OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN
THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
A POSSIBILITY EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON.

SCHAUB

In the hours before

Special weather statement, Jul 6, 4:33 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT TUE JUL 6 2004

ALZ001>004-062230-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
433 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO
NORTHWEST ALABAMA...

AT 430 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM WAYNESBORO TENNESSEE TO BELGREEN ALABAMA MOVING EAST AT AROUND
20 MPH. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS LINE OF
STORMS. A FEW LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE LEXINGTON
...FLORENCE...LITTLEVILLE...RUSSELLVILLE. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 4:36 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 PM CDT TUE JUL 6 2004

TNZ097-062230-
FRANKLIN TN-
436 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO
FRANKLIN COUNTY TENNESSEE...

AT 430 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
LOCATED JUST WEST OF HUNTLAND IN FAR SOUTHWESTERN FRANKLIN
COUNTY...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS STORM. A FEW
LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE HUNTLAND...BEANS CREEK
AND MAXWELL. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 5:34 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 PM CDT TUE JUL 6 2004

ALZ009-010-TNZ097-062330-
DE KALB-FRANKLIN TN-JACKSON-
534 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS EXTENDING
ACROSS PORTIONS OF SOUTHERN TENNESSEE AND NORTHEAST ALABAMA...

AT 530 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR HUNTLAND TO HOLLYTREE...MOVING EAST NORTHEAST
AT AROUND 20 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS
EXTENDED FROM NEAR BRIDGEPORT SOUTH TO NEAR HENAGAR. WIND GUSTS TO
40 MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE HYTOP
...IDER...INTERSTATE 59...AND ROGERS. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 5:38 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 PM CDT TUE JUL 6 2004

ALZ003>005-007-062330-
FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-
538 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS NORTHWEST ALABAMA...

AT 535 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM NEAR LAWRENCEBURG TENNESSEE TO HAMILTON
ALABAMA...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40
MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE
ATHENS...HILLSBORO...MOULTON..AND DECATUR. IF THREATENING WEATHER
APPROACHES...SEEK SHELTER IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 6:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT TUE JUL 6 2004

ALZ005>008-016-TNZ096-070000-
CULLMAN-LIMESTONE-LINCOLN-MADISON-MARSHALL-MORGAN-
609 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS THE AREA...

AT 610 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING
FROM NEAR PULASKI TENNESSEE TO DECATUR TO MOULTON...MOVING EAST
NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 35 MPH...PEA SIZE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF
THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630
PM INCLUDE MADISON...HUNTSVILLE...HARTSELLE...AND CULLMAN. IN
ADDITION...VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF
STORMS WHICH WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF
STREET FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD
Special weather statement, Jul 6, 6:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CDT TUE JUL 6 2004

ALZ006>009-016-TNZ076-096-097-070029-
CULLMAN-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
650 PM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS
ACROSS THE AREA...

AT 645 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM LINCOLN COUNTY TENNESSEE TO HUNTSVILLE TO
HARTSELLE TO NEAR CULLMAN...MOVING EAST NORTHEAST AT AROUND 20
MPH. WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW
LOCATIONS IN THE PATH OF THESE STORMS THROUGH 730 PM INCLUDE
NEW MARKET...GURLEY...HOLLYTREE...CULLMAN AND ARAB. IN ADDITION...
VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF STORMS WHICH
WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF STREET
FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER
IMMEDIATELY.

15/CBD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:29 PM CDTSevere Thunderstorm WarningHUNDeKalb21 min
Jul 6, 4:09 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 6, 6:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison25 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.